|Overcoming opiate addiction is possible with help|
|Written by C. Martin Justice|
|Wednesday, August 29, 2012 8:06 PM|
The amount of people who succumb to addiction to pain medication (opiates) is constantly increasing over the years. This is despite the stringent campaigns carried out nationally and locally which aim to sensitize the masses on the dangers of abusing such drugs without care coordination from a qualified physician.
Many people are legitimately taking medication prescribed by their physician for pain and it is imperative to understand that those taking the medication as prescribed are not addicted, though there may be physical dependency.
Assumptions are often made that result in guilt and shame by those who are benefiting from the medication, which prove to be unhelpful for the individual. Yet, according to the NIDA (the National Institute on Drugs Abuse), the problem escalates because obtaining opiates is relatively easy.
Addiction often results from those who begin taking pain medication and are not sufficiently guided in the process of taking or getting off of the medication. When in doubt, do not be afraid to talk to your medical professional about your medication.
What should you look for?
The general physiological symptoms of excessive abuse and/or withdrawal of opioids are weight gain or weight loss, facial puffiness, shakiness of hands, red eyes, dilated eyes, clammy & cold hands, extreme hyperactivity and excitability.
Other people who are addicted to opiates also seem to be blank, distant and have an expressionless stare. Other physiological symptoms are slurred speech, poor coordination, extreme fatigue, using laxatives (due to constipation brought about by the abuse of opiates), scratching, itching, needle marks (or insistence on putting on long sleeves all the time), pinpoint pupils and heavy sweating.
Many people who are addicted to opiates have psychological signs that they normally are not aware of, but other people can notice. One of the major psychological symptoms is when the person has patterns of disturbed sleep which is caused by lack of the opiate in the system.
A person addicted to opiates will also have a general appearance of fatigue almost every time that they have not used the drug. Eating habits also change and the person may either start eating more food than before or eat less. In addition, a person addicted to opiates is also distracted very easily and appears confused most of the time.
What should you do?
Seek help. In response to the growing problem, our community has been working towards increasing resources to assist with this growing problem.
Although treatment options are limited in our communities, there is a growing movement of engaging all levels of support across a broad spectrum, including peer support and recovery oriented systems of care. Community Mental Health Center, Inc. has a growing team of addiction recovery specialists dedicated to responding as quickly and as helpful as possible.
We are passionate about involving the entire family and engaging the communities we serve, as we realize that addiction impacts everyone, not just the person struggling with addiction.
We will consider how addiction impacts mental health and establish a comprehensive plan to help you navigate the journey of recovery.
To read the rest of this article please subscribe or sign in